The Pill’s effect on Libido

Advertisements

The Pill’s effect on Libido

The pill can refer to a variety of different hormonal combinations. The most used pill is the combined oral contraceptive pill (COCP). This preparation contains oestrogen and progestogen. Individuals use the pill for a variety of different purposes ranging from contraception, improved skin health to treatment of conditions such as irregular periods. It is well known that the pill comes with many side effects which has led to the development of a male contraceptive pill (about time) which will hopefully highlight how important it is for males to play an active role in contraception with their partners. One of the many side effects that have been studied is libido. Does the pill influence sexual desire? What does the science say?

In a systematic review, in 2013, (one of the highest forms of evidence) published in 2013, it was found that 15% of participants experienced a decline in libido whilst the 85% of the other participants found a slight elevation or no change. In addition, free testosterone was decreased in most participants and sex hormone binding globulin was increased (which means that more hormone was bound up and not active). Free testosterone levels although are correlated to the level of one’s libido. However, libido is more complex and is multifactorial (involving hormones, psychological state etc.). Therefore, one cannot conclude that if free testosterone is low that they will have a low libido, but it might contribute.

Advertisements

More recent studies published in 2017 and 2019 have suggested that the pill does have an influence of libido but whether it is increased or decreased is subjective and depends on the individual. Neither study could conclusively prove a link between libido and the pill, however, both suggest sexual dysfunction on the pill does lead to discontinuation and thus it is important to incorporate sexual counselling when prescribing the pill.

There are a multitude of other studies such as one published by Lundin et al. in 2018 that did show libido was reduced, however, the results were not clinically significant. In other studies, results are inconclusive. Sexual specific effects of hormonal contraceptives are just not well studied.

Is there an effect on libido?
Unfortunately, results are mixed but going off the highest form of evidence it would show that there is a minimal effect on libido (15% had a decrease in libido). But its important to highlight the individuality of each person’s sexual health which increases the complexity of studying this topic. Furthermore, the impact of sexual change on the pill depends on how important sexual function is to the person. If it is impacting your life you should consult your relevant health practitioner and work with them to choose the most suitable method for you. Your sexual health belongs to you and no one should dictate how you control it.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s